Alabama, 2006

Hail and Damaging Winds in Alabama, March 9, 2006

March 9, 2006 · NWS HUN · 20 events in 10 counties and zones

A potent early Spring low pressure system moved through the lower Missouri and Mid-Mississippi Valley dragging a cold front through the Tennessee Valley. This front produced a squall line of severe thunderstorms producing widespread damaging winds to the region.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$27,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A potent early Spring low pressure system moved through the lower Missouri and Mid-Mississippi Valley dragging a cold front through the Tennessee Valley. This front produced a squall line of severe thunderstorms producing widespread damaging winds to the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Mar 9, 12:31 PM CST, 2 hours 46 minutes earlier.

Area forecast discussion, Mar 9, 12:31 PM CST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1231 PM CST THU MAR 9 2006

.UPDATE...
DID A QUICK UPDATE ON ZONES MAINLY FOR WORDING CHANGES AND TO
LOWER TEMPS A TAD...DUE TO CLOUD COVER. OTHERWISE STRONG 5H TROF
OVER CENTRAL PLAINS/SFC LOW OVER SW MO CONTINUES TO MOVE TOWARDS
CWA. STLT SHOWS COLDEST CLOUD TOPS OVER AR/LA/MO/IL ATTM. NEW
TORNADO BOX ISSUED JUST TOUCHES THE WRN BORDER OF AL. NO COUNTIES
IN OUR CWA ARE IN THE WATCH ATTM. TIMING OF STRONGEST CONVECTION
(LINE OF STORMS) STILL LOOKS TO BE ARND 5-6 PM IN NW ZONES.

COOLER TEMPS AND THICK CLOUD COVER MAY TAKE A BITE OUT OF HOW
SEVERE THESE STORMS COULD REACH. DEWPOINTS ARE STILL IN THE MID
50S AND NOT SURE IF THEY WILL GO TO MUCH HIGHER...AS THE WARM/MORE
HUMID AIR IS HAVING A HARD TIME MOVING NORTH. BUT DYNAMIC ARE
STILL PRETTY IMPRESSIVE AND WITH VERY STRONG WIND PROFILES...STILL
EXPECTING SOME WIND DAMAGE WITH ANY STORMS THAT FORM. FINALLY...THE
BEST SEVERE THREAT STILL LOOKS TO BE OVER NW AL.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WIND ADVISORY UNTIL MIDNIGHT FRIDAY FOR THE FOLLOWING ZONES:
     COLBERT...CULLMAN...DE KALB...FRANKLIN AL...JACKSON...
     LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MARSHALL...
     AND MORGAN.

TN...WIND ADVISORY UNTIL MIDNIGHT FRIDAY FOR THE FOLLOWING ZONES:
     FRANKLIN TN...LINCOLN...AND MOORE.

&&

07
Hazardous weather outlook, Mar 9, 2:55 PM CST, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
255 PM CST THU MAR 9 2006

ALZ001>010-016-TNZ076-096-097-100330-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
255 PM CST THU MAR 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THROUGH TONIGHT...

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL APPROACH NORTHWEST
ALABAMA AROUND 3 PM. THIS LINE OF STORMS IS EXPECTED TO AFFECT
NORTHWEST ALABAMA BETWEEN 3 AND 5 PM. IN THE HUNTSVILLE AREA THE
STORMS ARE EXPECTED BETWEEN 4 AND 6 PM...AND THESE STORMS ARE
EXPECTED TO SPREAD EAST INTO NORTHEAST ALABAMA BETWEEN 5 AND 8
PM. THE SEVERE WEATHER THREAT WILL END BEFORE MIDNIGHT ACROSS THE
AREA.

THE MAIN THREAT WITH ANY STORMS WILL BE DAMAGING WINDS IN EXCESS OF
60 MPH. ISOLATED TORNADOES WILL ALSO BE POSSIBLE...ESPECIALLY WEST OF
INTERSTATE 65. IN ADDITION...THESE STORMS MAY CONTAIN HEAVY DOWNPOURS
AND HAIL UP TO THE SIZE OF PENNIES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

AN UNSETTLED WEATHER PATTERN WILL KEEP THE CHANCE OF SHOWERS AND
THUNDERSTORMS IN THE FORECAST FROM FRIDAY NIGHT THROUGH TUESDAY. A
COLD FRONT SHOULD MOVE ACROSS THE REGION NEXT TUESDAY...ENDING
THE RAIN CHANCES AND USHERING IN COOLER TEMPERATURES FOR THE MIDDLE
OF NEXT WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NECESSARY LATER TODAY.

KTW

In the hours before

Special weather statement, Mar 9, 9:37 AM CST, 5 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
937 AM CST THU MAR 9 2006

ALZ001>010-016-TNZ076-096-097-092200-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
937 AM CST THU MAR 9 2006

...SEVERE WEATHER POSSIBLE ACROSS THE TENNESSEE VALLEY THIS
AFTERNOON AND TONIGHT...

A STRONG STORM SYSTEM WILL BRING THE CHANCE OF SEVERE THUNDERSTORMS
ACROSS THE TENNESSEE VALLEY BEGINNING LATE THIS AFTERNOON OVER
NORTHWEST ALABAMA. THE STORMS WILL QUICKLY MOVE ACROSS THE AREA THIS
EVENING REACHING THE HUNTSVILLE AREA AROUND 8 PM AND THEN OVER
NORTHEAST ALABAMA BY 10 PM. THE SEVERE WEATHER THREAT WILL END AROUND
MIDNIGHT ACROSS THE AREA.

ANY THUNDERSTORMS WILL HAVE THE POTENTIAL FOR WIND DAMAGE...LARGE
HAIL AND HEAVY RAIN. THERE COULD ALSO BE A FEW ISOLATED TORNADOES...
ESPECIALLY WEST OF INTERSTATE 65.

RESIDENTS OF THE TENNESSEE VALLEY ARE URGED TO LISTEN TO NOAA
WEATHER RADIO AND THE LOCAL MEDIA FOR THE LATEST FORECASTS AND
STATEMENTS REGARDING THIS DEVELOPING SEVERE WEATHER SITUATION.

SS

The radar

The Columbus AFB radar (KGWX), 62 km away, was scanning. The volume nearest the first event began at 21:17 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 2 hail, 1 funnel cloud, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
March 9, 3:17 PM CST to 3:30 PM CST
Where
Franklin County, Red Bay
Measured
70 kt (81 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
34.433, -88.133

Trees were blown down.

Thunderstorm Wind, Colbert

When
March 9, 3:20 PM CST
Where
Colbert County, Mt Hester
Measured
70 kt (81 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
34.717, -88.017

Trees were blown down.

Thunderstorm Wind, Lauderdale

When
March 9, 3:25 PM CST
Where
Lauderdale County, Wright
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
34.917, -87.983

Trees were blown down along and west of Natchez Trace Parkway.

Thunderstorm Wind, Lauderdale

When
March 9, 3:40 PM CST
Where
Lauderdale County, Center Hill
Measured
80 kt (92 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
34.950, -87.433

A roof was blown off of a house.

Thunderstorm Wind, Franklin

When
March 9, 3:50 PM CST
Where
Franklin County, Hodges
Measured
80 kt (92 mph) estimated gust
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
34.333, -87.933

A roof blown was blown off of a house along Highway 187..

Thunderstorm Wind, Franklin

When
March 9, 3:57 PM CST
Where
Franklin County, Newburg
Measured
70 kt (81 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
34.483, -87.583

Several trees were blown down.

Funnel Cloud, Lauderdale

When
March 9, 4:00 PM CST
Where
Lauderdale County, Petersville
Reported by
TRAINED SPOTTER
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

Thunderstorm Wind, Lauderdale

When
March 9, 4:01 PM CST
Where
Lauderdale County, Oakland
Measured
70 kt (81 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
34.833, -87.783

Several trees were blown down.

Thunderstorm Wind, Lawrence

When
March 9, 4:14 PM CST
Where
Lawrence County, Wren
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
34.433, -87.283

Thunderstorm Wind, Lawrence

When
March 9, 4:45 PM CST
Where
Lawrence County, Hatton
Measured
70 kt (81 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
34.567, -87.417

Trees were blown down.

Hail, Cullman

When
March 9, 4:50 PM CST
Where
Cullman County, 2 mi W of Jones Chapel
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.217, -87.083

Penny sized hail was reported.

Thunderstorm Wind, Morgan

When
March 9, 4:50 PM CST
Where
Morgan County, Eva
Measured
80 kt (92 mph) estimated gust
Property damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
34.333, -86.750

A roof was blown off of a house along Lawrence Cove Road. Power lines were blown down in the city of Eva.

Thunderstorm Wind, Cullman

When
March 9, 5:00 PM CST
Where
Cullman County, 2 mi W of Jones Chapel
Measured
70 kt (81 mph) estimated gust
Property damage
$500
Reported by
EMERGENCY MANAGER
Coordinates
34.217, -87.083

Roof damage was reported to a chicken house.

Thunderstorm Wind, Limestone

When
March 9, 5:00 PM CST to 5:10 PM CST
Where
Limestone County, Athens
Measured
70 kt (81 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
34.800, -86.983

Numerous trees were blown down.

Hail, Morgan

When
March 9, 5:10 PM CST
Where
Morgan County, 2 mi W of Somerville
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.467, -86.833

Golf ball sized hail was reported along Highway 36.

Thunderstorm Wind, Morgan

When
March 9, 5:10 PM CST to 5:25 PM CST
Where
Morgan County, Decatur
Measured
70 kt (81 mph) estimated gust
Property damage
$500
Reported by
TRAINED SPOTTER
Coordinates
34.617, -86.983

Trees were blown down along Highway 36 between Highway 67 and Interstate 65. A billboard sign was blown onto a mobile home on Sixth Avenue.

Thunderstorm Wind, Madison

When
March 9, 5:25 PM CST
Where
Madison County, Huntsville
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
34.733, -86.617

A traffic signal was blown down at Highway 20 and Governors West. A billboard was blown down in South Huntsville.

Thunderstorm Wind, Marshall

When
March 9, 5:34 PM CST
Where
Marshall County, Arab
Measured
70 kt (81 mph) estimated gust
Property damage
$500
Reported by
BROADCAST MEDIA
Coordinates
34.317, -86.500

Windows were blown out of a house.

Lightning, Limestone

When
March 9, 6:00 PM CST
Where
Limestone County, Athens
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
34.810, -86.981 (the zone’s center; the record gives no point)

Lightning struck a new house causing damage to an attic.

Thunderstorm Wind, Jackson

When
March 9, 6:20 PM CST
Where
Jackson County, 5 mi SW of Scottsboro
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
34.617, -86.100

A tree was blown down onto a house.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5498751, 5498752, 5498813, 5498814, 5498815, 5498816, 5498817, 5498818, 5498819, 5498820, 5498821, 5498822, 5498823, 5498824, 5498825, 5498826, 5498827, 5498828, 5498830, 5498829.